Montana, 2011

High Wind in Montana, November 27, 2011

November 27, 2011 · NWS TFX · 10 events in 9 counties and zones

Low pressure moving across southern Canada contributed to a tight surface gradient and the development of high winds across portions of North Central Montana. Wind gusts in excess of 70 mph were reported.

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Low pressure moving across southern Canada contributed to a tight surface gradient and the development of high winds across portions of North Central Montana. Wind gusts in excess of 70 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 27, 3:51 AM MST, 5 hours 34 minutes earlier.

Area forecast discussion, Nov 27, 3:51 AM MST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 AM MST SUN NOV 27 2011

.DISCUSSION...

TODAY THROUGH TUESDAY...THE MAIN INTEREST TODAY WILL BE THE STRONG
WINDS ACROSS MOST OF THE CENTRAL AND NORTHERN CWA.  STRONG SOUTHWEST
TO WEST FLOW ACROSS THE ROCKIES WILL STRENGTHEN AND SPREAD EAST
DURING THE DAY. WILL CONTINUE THE CURRENT HIGH WIND WARNING OVER THE
ROCKIES AND ADJACENT PLAINS. SOME DIFFERENCES IN THE GFS AND NAM
WITH REGARD TO WINDS ADD SOME INDECISION TO THE SOUTHERN EXTENT OF
STRONG WINDS...THE NAM IS WEAKER...THE GFS IS STRONGER AND ALSO
EXTENDS THE STRONG WINDS FARTHER TO THE SOUTH. WILL ISSUE A WARNING
USING THE CURRENT WATCH AREA AND TIMING. A SHORTWAVE WILL BE OVER
THE WEST COAST LATE THIS AFTERNOON AND CROSS THE CWA EARLY MONDAY.
WINDS WILL DROP OFF QUICKLY BEHIND THE SHORTWAVE...AND TEMPS WILL
ALSO DROP BACK CLOSER TO NORMALS. ZELZER

.TUESDAY NIGHT THROUGH SUNDAY...A RATHER UNSETTLED PATTERN IS IN
STORE FOR THE EXTENDED PERIOD. AN UPPER LEVEL PACIFIC LOW PRESSURE
SYSTEM MOVES INTO PAC NW TUESDAY EVENING...DRAGGING A COLD FRONT
SOUTHWARD ACROSS MONTANA. BEHIND THE FRONT NORTH WINDS WILL USHER
COOLER CANADIAN AIR INTO STATE. A BAND OF MOISTURE SWEEPS SOUTHWARD
ACROSS STATE WEDNESDAY FOR SNOW OVER THE ROCKIES AND A CHANCE OF
SNOW ELSEWHERE...ESPECIALLY OVER THE MOUNTAINS. BY WEDNESDAY NIGHT
DRIER AIR MOVES INTO THE STATE WITH BEST CHANCE OF SHOWERS
RESTRICTED TO HIGHER MOUNTAINS. SNOWFALL TOTALS ARE EXPECTED TO BE
LESS THAN THREE INCHES OVER THE PLAINS AT THIS TIME. TEMPERATURES
INCREASE SLIGHTLY FRIDAY AHEAD OF NEXT SYSTEM. FRIDAY NIGHT ANOTHER
WEAK CANADIAN COLD FRONT MOVES ACROSS THE STATE BRINGING A CHANCE OF
MOUNTAIN SNOW SHOWERS. DESPITE THE UNSETTLED PATTERN...TEMPERATURES
WILL REMAIN PRETTY CLOSE TO SEASONAL NORMALS DURING THE PERIOD.
BRITTON

&&

.AVIATION...
UPDATED 0553Z.
VFR CONDITIONS WILL CONTINUE ACROSS THE REGION WITH VERY STRONG
GUSTY WINDS BUILDING OVER THE NEXT 12 HOURS AS THE MAIN CONCERN.
GUSTINESS WILL CONTINUE TO BUILD THROUGH THE OVERNIGHT
HOURS...ESPECIALLY AT KCTB...KGTF...AND KHVR WITH GUSTS AS HIGH AS
30-35KTS POSSIBLE BY EARLY MORNING. ALL REGIONAL SITES OUTSIDE OF
KBZN WILL SEE VERY GUSTY CONDITIONS AFTER 27/16Z WITH
KCTB...KGTF...AND KHVR SEEING GUSTS ABOVE 40-45KTS POSSIBLE THROUGH
THE END OF THE TAF PERIOD. --SCHOTT

&&

.FIRE WEATHER...
A RED FLAG WARNING HAS BEEN ISSUED FOR ELEVATIONS BELOW 4500 FEET
ACROSS THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA FROM SUNDAY
MORNING THROUGH SUNDAY EVENING. STRONG WINDS/NEAR RECORD HIGH
TEMPERATURES WILL RESULT IN LOW RELATIVE HUMIDITIES AND CREATE
DANGEROUS FIRE WEATHER CONDITIONS DURING THE DAY ON SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  36  41  31 /   0  20  20   0
CTB  59  28  39  25 /  10  10  10   0
HLN  53  30  38  21 /   0  30  20   0
BZN  49  27  39  15 /   0  30  20   0
WEY  34  18  30  11 /   0  30  30   0
DLN  47  26  37  17 /   0  30  20   0
HVR  58  30  39  23 /   0  10  10   0
LWT  57  33  39  24 /   0  20  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 AM MST MONDAY
BLAINE...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND
CLARK...CHOUTEAU...FERGUS...HILL...JEFFERSON...JUDITH BASIN...
LIBERTY...MEAGHER.

RED FLAG WARNING FROM 9 AM THIS MORNING TO 11 PM MST THIS
EVENING FOR ELEVATIONS BELOW 4500 FEET FOR BLAINE...CASCADE...
CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN
GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS...HILL...
JUDITH BASIN...LIBERTY...MEAGHER...NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

HIGH WIND WARNING UNTIL 6 AM MST MONDAY EASTERN GLACIER...
EASTERN PONDERA...EASTERN TETON...NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 27, 4:29 AM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
429 AM MST SUN NOV 27 2011

MTZ009>014-044>054-281230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
429 AM MST SUN NOV 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH TONIGHT.

A RED FLAG WARNING IS IN EFFECT FOR ELEVATIONS BELOW 4500 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-055-281230-
BEAVERHEAD-MADISON-GALLATIN-
429 AM MST SUN NOV 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Nov 27, 8:11 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
811 AM MST SUN NOV 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
11/27/2011  M85 MPH          GLACIER            MT   MESONET

            DEEP CREEK RAWS REPORTS SUSTAINED WINDS OF 62 MPH WITH
            GUSTS TO 85 MPH.

&&

MPJ
Local storm report, Nov 27, 8:31 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 AM MST SUN NOV 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
11/27/2011  M91 MPH          GLACIER            MT   MESONET

            DEEP CREEK RAWS REPORTS 65 MPH SUSTAINED WINDS WITH
            GUSTS TO 91 MPH.

&&

MPJ
Local storm report, Nov 27, 8:34 AM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
834 AM MST SUN NOV 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     NON-TSTM WND GST 6 WNW BROWNING          48.60N 113.11W
11/27/2011  M59 MPH          GLACIER            MT   ASOS

            STARR-BROWNING AIRSTRIP NEAR BROWNING REPORTS WIND GUST
            TO 59 MPH.

&&

MPJ
Local storm report, Nov 27, 9:03 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
903 AM MST SUN NOV 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     NON-TSTM WND GST 3 SW CUT BANK           48.61N 112.38W
11/27/2011  M58 MPH          GLACIER            MT   ASOS

            CUT BANK AIRPORT ASOS REPORTS WIND GUST TO 58 MPH

&&

MPJ

Event by event

10 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
November 27, 9:25 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Trained Spotter

A wind gust to 86 mph was reported at Babb.

High Wind, Southern Rocky Mountain Front

When
November 27, 10:45 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Bynum 14W (the Dellwo MSCN site).

High Wind, Toole

When
November 27, 11:44 AM MST
Where
Toole forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Public

A wind gust to 82 mph was reported at Whitlash 8WNW.

High Wind, Fergus

When
November 27, 11:52 AM MST
Where
Fergus forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS

A wind gust to 68 mph was reported at Hilger 7SE (the Judith Peak RAWS site).

High Wind, North Rocky Mountain Front

When
November 27, 1:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
70 kt (81 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Newspaper

A wind gust caused a semi tractor-trailer truck to strike a guardrail on the side of the highway. The guardrail went through the passenger side window of the semi and struck a woman, killing her instantly. The semi driver was injured.

High Wind, Eastern Teton

When
November 27, 2:59 PM MST
Where
Eastern Teton forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter

A wind gust to 72 mph was reported at the Choteau Airport.

High Wind, Eastern Glacier

When
November 27, 4:15 PM MST
Where
Eastern Glacier forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet

A wind gust to 77 mph was reported at Cut Bank 12WNW (the Blackfeet Agrimet Station).

High Wind, Liberty

When
November 27, 6:16 PM MST
Where
Liberty forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public

A wind gust to 64 mph was reported at Whitlash 6NE.

High Wind, Southern Lewis and Clark

When
November 27, 10:03 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A wind gust to 58 mph was reported at Augusta 18SE (the Bowmans Corner DOT site).

High Wind, Cascade

When
November 27, 10:37 PM MST
Where
Cascade forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

A wind gust to 60 mph was reported at the Great Falls ASOS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352238, 352245, 352243, 352249, 352274, 352247, 352239, 352244, 352242, 352240.